Excessive Heat, Douglas
- When
- July 29, 12:00 PM CST to 7:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
At Lawrence, Kansas the max heat index was 110 degrees.
Although conditions were hot across the entire region on this day, two ASOS stations recorded heat indices above 110 degrees. At Topeka, Kansas the max heat index was recorded at 111 degrees, while at Lawrence, Kansas the max heat index was 110 degrees.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Although conditions were hot across the entire region on this day, two ASOS stations recorded heat indices above 110 degrees. At Topeka, Kansas the max heat index was recorded at 111 degrees, while at Lawrence, Kansas the max heat index was 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 29, 11:15 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1215 PM CDT SUN JUL 29 2012 ...UPDATE TO AVIATION... .DISCUSSION... TODAY/TONIGHT...ONGOING CONVECTION CONTINUES A SLOW WEAKENING TREND AND HAS PRIMARILY PUSHED SOUTH OF THE CWA. MUCH OF THE SHORT TERM GUIDANCE SUGGESTS A LULL IN ACTIVITY THROUGH THE REMAINDER OF THE MORNING HOURS. INITIAL CONCERN TODAY WILL BE VERY HOT TEMPERATURES WITH WESTERLY H85 DOWNSLOPE COMPONENT PLACES A THERMAL AXIS OF 27C+ ACROSS THE CWA. SFC TEMPERATURES WILL RAPIDLY WARM...EXCEEDING 100 DEGREES IN ALL LOCATIONS TODAY. EXACTLY HOW WARM IS REALIZED MAY DEPEND ON HOW QUICKLY HIGH-BASED CONVECTION BEGINS TO DEVELOP AND THE SUBSEQUENT COVERAGE DURING THE EARLY/MID AFTERNOON HOURS. THE HOTTEST READINGS SHOULD RESIDE ALONG AND SOUTH OF THE INTERSTATE 70 CORRIDOR...WITH HIGHS OF 105-109 EXPECTED. CONVECTION SHOULD DEVELOP DURING THE AFTERNOON HOURS...PERHAPS IN AN EAST-WEST ORIENTATION NEAR THE INTERSTATE 70 CORRIDOR. FORECAST SOUNDINGS SHOW AN IMPRESSIVE INVERTED-V PROFILE BY AFTERNOON WITH CLOUD BASES NEAR 10KFT. ANY ROBUST CONVECTION DURING THE AFTERNOON INTO THE EARLY EVENING THAT CAN PRECIPITATION LOAD UP TO 30-40KFT WILL HAVE THE POTENTIAL FOR LOCALIZED MICROBURSTS DURING THE INITIAL COLLAPSE PHASE...ESPECIALLY IN ENVIRONMENTS THAT HAVE BEEN UNAFFECTED BY NEARBY CONVECTION. CONVECTION WILL GRADUALLY DECREASE IN COVERAGE AND INTENSITY SHORTLY AFTER SUNSET...WITH PORTIONS OF NC KANSAS THE MOST PROBABLE AREAS TO SEE REGENERATED CONVECTION WITH STRENGTHENING HIGHLY VEERED LOW LEVEL JET OVERNIGHT. MONDAY AND BEYOND...TEMPERATURES WILL REMAIN HOT THROUGH NEXT WEEK WITH HIGHS FROM 95-102 EXPECTED. PERHAPS THE SILVER LINING IS THE CENTER OF THE UPPER RIDGE SHIFTS SLIGHTLY SOUTHWARD...WITH THE HOTTEST H85 TEMPERATURE AXIS RESIDING TO THE SOUTH/SOUTHWEST OF THE CWA...PLACING THE EXTREME TEMPERATURES SOUTH OF THE CWA. THE SURFACE BOUNDARY THAT SLIDES THROUGH MUCH OF THE CWA TONIGHT WILL REMAIN IN CLOSE PROXIMITY OR OVER PORTIONS OF THE CWA THROUGH AT LEAST TUESDAY...PROVIDING SLIGHT CHANCES OF CONVECTION. MODEL DIFFERENCES INCREASE BY THE END OF THE PERIOD...INCREASING UNCERTAINTY INTO THE FORECAST. MOST GUIDANCE SUGGESTS A COLD FRONT NEARING OR MOVING THROUGH THE CWA ON SATURDAY...JUSTIFYING SMALL PROBABILITIES OF THUNDERSTORMS. BLAIR && .AVIATION... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH SOME CHANGES IN WIND DIRECTION EXPECTED AS A WEAK FRONT SLOWLY SHIFTS NORTH TO SOUTH ACROSS TAF SITES. THERE IS A VERY SMALL CHANCE FOR TS BETWEEN 21Z AND 02Z...BUT FEEL THAT TS SHOULD STAY SOUTH OF TAF SITES. IF A TS SHOULD DEVELOP NEAR AN AERODROME...SHORT LIVED MICROBURSTS WOULD BE POSSIBLE. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ008>012-020>024- 026-036-038>040. HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ034-035-037- 054>056-058-059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 437 AM CDT SUN JUL 29 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-300945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 437 AM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS MUCH OF THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING MICROBURSTS...WITH THE POTENTIAL FOR LOCALIZED STRAIGHT-LINE WIND DAMAGE. HEAT INDICES THIS AFTERNOON WILL REACH THE 102 TO 108 RANGE ACROSS THE ENTIRE AREA. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM CONCORDIA TO OTTAWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON MONDAY THROUGH TUESDAY ACROSS MUCH OF THE OUTLOOK AREA. ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. BLAIR
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
At Lawrence, Kansas the max heat index was 110 degrees.
At Topeka, Kansas (KTOP) the max heat index was recorded at 111 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396042, 396041.